Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Arithmetic on curves


Author: Barry Mazur
Journal: Bull. Amer. Math. Soc. 14 (1986), 207-259
MSC (1985): Primary 14Hxx, 14Kxx, 11Dxx, 00-01, 01-01, 01A65, 11-01, 11G05, 11G10, 11G15
DOI: https://doi.org/10.1090/S0273-0979-1986-15430-3
MathSciNet review: 828821
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • André Weil, Number theory, Birkhäuser Boston, Inc., Boston, MA, 1984. An approach through history; From Hammurapi to Legendre. MR 734177
  • G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 5th ed., The Clarendon Press, Oxford University Press, New York, 1979. MR 568909
  • [Mo 1] L. J. Mordell, Diophantine equations, Academic Press, New York, 1969. MR 249355
  • [Fo] D. H. Fowler, Archimedes Cattle Problem and the Pocket Calculating Machine, Preprint, Math. Inst. Univ. of Warwick, Coventry, 1980.
  • [Vi 1] François Viète, Introduction to the analytical art, in the appendix to J. Klein, Greek Mathematical Thought and the Origin of Algebra, M.I.T. Press, 1968. MR 472317
  • François Viète, The analytic art, Kent State University Press, Kent, OH, 1983. Nine studies in algebra, geometry and trigonometry from the Opus restitutae mathematicae analyseos, seu algebrâ novâ; Translated from the Latin and with an introduction by T. Richard Witmer. MR 731262
  • David Hilbert, Mathematical problems, Math. Today (Southend-on-Sea) 36 (2000), no. 1, 14–17. Lecture delivered before the International Congress of Mathematicians at Paris in 1900; Translated from the German by Mary Winston Neson. MR 1748440
  • [Da] M. Davis, Hilbert's tenth problem is unsolvable, Amer. Math. Monthly 80 (1973), 233-269. MR 317916
  • [D-M-R] M. Davis, Y. Matijasevic and J. Robinson, Hilbert's tenth problem. Diophantine equations: positive aspects of a negative solution, Mathematical Developments Arising from Hilbert Problems, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc., Providence, R. L, 1976, pp. 323-378. MR 432534
  • Neal Koblitz, Introduction to elliptic curves and modular forms, Graduate Texts in Mathematics, vol. 97, Springer-Verlag, New York, 1984. MR 766911
  • Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1986. MR 817210
  • Victor Klee, Some unsolved problems in plane geometry, Math. Mag. 52 (1979), no. 3, 131–145. MR 533432, https://doi.org/10.2307/2690274
  • [Mo 2] L. J. Mordell, Rational quadrilaterals, J. London Math. Soc. 35 (1960), 277-282. MR 124279
  • [L 1] S. Lang, Une activité vivante: faire des mathématiques, Rev. Palais de la Découverte 11 (1983), n° 104, 27-62.
  • C. Herbert Clemens, A scrapbook of complex curve theory, Plenum Press, New York-London, 1980. The University Series in Mathematics. MR 614289
  • Spencer Bloch, The proof of the Mordell conjecture, Math. Intelligencer 6 (1984), no. 2, 41–47. MR 738906, https://doi.org/10.1007/BF03024155
  • [W 1928] A. Weil, L'arithmétique sur les courbes algébriques, in André Weil, Oeuvres Scientifiques, Collected Papers, vol. I (1926-1951), Springer-Verlag, New York, Heidelberg and Berlin, 1979, pp. 11-46.
  • [W 1929] A. Weil, Sur un théorème de Mordell, in André Weil, Oeuvres Scientifiques, Collected Papers, vol. I (1926-1951), Springer-Verlag, New York, Heidelberg and Berlin, 1979, pp. 47-56.
  • Egbert Brieskorn and Horst Knörrer, Ebene algebraische Kurven, Birkhäuser Verlag, Basel-Boston, Mass., 1981 (German). MR 646612
  • [Mu] D. Mumford, Curves and their jacobians, Univ. of Michigan Press, 1975. MR 419430
  • [L 2] S. Lang, Fundamentals of diophantine geometry, Springer-Verlag, New York, Berlin, Heidelberg and Tokyo, 1983. MR 142550
  • [Se 1] J.-P. Serre, Autour du théorème de Mordell-Weil, I & II (Notes of a course given at the Collège de France 1980, edited by M. Waldschmidt), Publ. Math. Univ. Pierre et Marie Curie., 1985.
  • Gary Cornell and Joseph H. Silverman (eds.), Arithmetic geometry, Springer-Verlag, New York, 1986. Papers from the conference held at the University of Connecticut, Storrs, Connecticut, July 30–August 10, 1984. MR 861969
  • J. W. S. Cassels, Rational quadratic forms, London Mathematical Society Monographs, vol. 13, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1978. MR 522835
  • [De] P. Deligne, Preuve des conjectures de Tate et Shafarevich [d'après G. Faltings], Séminaire Bourbaki, exposé n° 616, Novembre 1983.
  • [Szp 1] L. Szpiro, La conjecture de Mordell [d'après G. Faltings], Séminaire Bourbaki, exposé n° 619, Novembre 1983.
  • G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), no. 3, 349–366 (German). MR 718935, https://doi.org/10.1007/BF01388432
  • Gerd Faltings and Gisbert Wüstholz (eds.), Rational points, Aspects of Mathematics, E6, Friedr. Vieweg & Sohn, Braunschweig; distributed by Heyden & Son, Inc., Philadelphia, PA, 1984. Papers from the seminar held at the Max-Planck-Institut für Mathematik, Bonn, 1983/1984. MR 766568
  • Lucien Szpiro (ed.), Séminaire sur les pinceaux arithmétiques: la conjecture de Mordell, Société Mathématique de France, Paris, 1985. Papers from the seminar held at the École Normale Supérieure, Paris, 1983–84; Astérisque No. 127 (1985) (1985). MR 801916
  • Norbert A’Campo, Sur la première partie du seizième problème de Hilbert, Séminaire Bourbaki (1978/79), Lecture Notes in Math., vol. 770, Springer, Berlin, 1980, pp. Exp. No. 537, pp. 208–227 (French). MR 572426
  • M. K. Agrawal, J. H. Coates, D. C. Hunt, and A. J. van der Poorten, Elliptic curves of conductor 11, Math. Comp. 35 (1980), no. 151, 991–1002. MR 572871, https://doi.org/10.1090/S0025-5718-1980-0572871-5
  • [Ara] S. J. Arakelov, Families of algebraic curves with fixed degeneracies, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971). MR 321933
  • J. W. Benham and J. S. Hsia, Spinor equivalence of quadratic forms, J. Number Theory 17 (1983), no. 3, 337–342. MR 724532, https://doi.org/10.1016/0022-314X(83)90051-3
  • E. Bombieri and J. Vaaler, On Siegel’s lemma, Invent. Math. 73 (1983), no. 1, 11–32. MR 707346, https://doi.org/10.1007/BF01393823
  • A. Bremner and J. W. S. Cassels, On the equation 𝑌²=𝑋(𝑋²+𝑝), Math. Comp. 42 (1984), no. 165, 257–264. MR 726003, https://doi.org/10.1090/S0025-5718-1984-0726003-4
  • Joe P. Buhler, Benedict H. Gross, and Don B. Zagier, On the conjecture of Birch and Swinnerton-Dyer for an elliptic curve of rank 3, Math. Comp. 44 (1985), no. 170, 473–481. MR 777279, https://doi.org/10.1090/S0025-5718-1985-0777279-X
  • Robert F. Coleman, Effective Chabauty, Duke Math. J. 52 (1985), no. 3, 765–770. MR 808103, https://doi.org/10.1215/S0012-7094-85-05240-8
  • [de F] Michele de Franchis, Un teorema sulle involuzioni irrazionali, Rend. Circ. Mat. Palermo 36 (1913), 368.
  • [D-R] H. Davenport and K. Roth, Rational approximations to algebraic numbers, Mathematika 2 (1955), 160-167. MR 77577
  • Mireille Deschamps, Courbes de genre géométrique borné sur une surface de type général [d’après F. A. Bogomolov], Séminaire Bourbaki, 30e année (1977/78), Lecture Notes in Math., vol. 710, Springer, Berlin, 1979, pp. Exp. No. 519, pp. 233–247 (French). MR 554224
  • Jean-Marc Fontaine, Il n’y a pas de variété abélienne sur 𝑍, Invent. Math. 81 (1985), no. 3, 515–538 (French). MR 807070, https://doi.org/10.1007/BF01388584
  • [Grau] H. Grauert, Mordells Vermutung über Punkte auf algebraischen Kurven und Funktionen Körper, Inst. Hautes Études Sci. Publ. Math. 25 (1965), 363-381. MR 222087
  • [Hall] M. Hall, The diophantine equation x, Oxford conference, Academic Press, New York, 1971, pp. 173-198. MR 323705
  • [Har] R. Hartshome, Algebraic geometry, Springer-Verlag, Berlin, Heidelberg and New York, 1977. MR 463157
  • [Hay] T. Hayashida, A class number associated with the product of an elliptic curve with itself, J. Math. Soc. Japan. 20 (1968), 26-43. MR 233804
  • [Ha-Ni] T. Hayashida and M. Nishi, Existence of curves of genus two on a product of two elliptic curves, J. Math. Soc. Japan 17 (1965), 1-16. MR 201434
  • Alan Howard and Andrew J. Sommese, On the theorem of de Franchis, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 10 (1983), no. 3, 429–436. MR 739918
  • A. Hurwitz, Über die diophantische Cleichung 𝑥³𝑦+𝑦³𝑧+𝑧³𝑥=0, Math. Ann. 65 (1908), no. 3, 428–430 (German). MR 1511476, https://doi.org/10.1007/BF01456422
  • M. A. Kenku, The modular curve 𝑋₀(39) and rational isogeny, Math. Proc. Cambridge Philos. Soc. 85 (1979), no. 1, 21–23. MR 510395, https://doi.org/10.1017/S0305004100055444
  • [Ku] B. Kuhn, On the canonical Galois closure of the universal elliptic curve over X (n), Ph.D. thesis, Harvard Univ., 1985.
  • [L 3] S. Lang, Integral points on curves, Inst. Hautes Études Sci. Publ. Math. 6 (1960), 27-43. MR 130219
  • [L 4] S. Lang, Division points on curves, Ann. Mat. Pura Appl. (4) 70 (1965), 229-234. MR 190146
  • [L 5] S. Lang, Higher dimensional diophantine problems, Bull. Amer. Math. Soc. 80 (1974), 779-788. MR 360464
  • [Man] Y. Manin, Rational points on algebraic curves over function fields, Izv. Akad. Nauk SSSR Ser. Mat. 27 (1963). Beweis eines Analogons der Mordellschen Vermutung für algebraïsche Kurven über Funktionenkörpern, Dokl. Akad. Nauk. SSSR 152 (1963), 1061-1063; English transl., Society Mathematics 4 (1963), 1505-1507. MR 154868
  • R. C. Mason, On Thue’s equation over function fields, J. London Math. Soc. (2) 24 (1981), no. 3, 414–426. MR 635873, https://doi.org/10.1112/jlms/s2-24.3.414
  • B. Mazur, Rational isogenies of prime degree (with an appendix by D. Goldfeld), Invent. Math. 44 (1978), no. 2, 129–162. MR 482230, https://doi.org/10.1007/BF01390348
  • J.-F. Mestre, Courbes elliptiques et formules explicites, Seminar on number theory, Paris 1981–82 (Paris, 1981/1982) Progr. Math., vol. 38, Birkhäuser Boston, Boston, MA, 1983, pp. 179–187 (French). MR 729167
  • Jean-François Mestre, Formules explicites et minorations de conducteurs de variétés algébriques, Compositio Math. 58 (1986), no. 2, 209–232 (French). MR 844410
  • Jean-François Mestre, Points rationnels de la courbe modulaire 𝑋₀(169), Ann. Inst. Fourier (Grenoble) 30 (1980), no. 2, v, 17–27 (French). MR 584269
  • [M 2] D. Mumford, On the equations defining abelian varieties. I, II, III, Invent. Math. 1 (1966), 287-354; 3 (1967), 75-135; 3 (1967), 215-244. MR 204427
  • [M 3] D. Mumford, Abelian varieties, 5, Tata Inst. Fund. Research. Studies in Math., Oxford Univ. Press, 1970. MR 282985
  • M. S. Narasimhan and M. V. Nori, Polarisations on an abelian variety, Proc. Indian Acad. Sci. Math. Sci. 90 (1981), no. 2, 125–128. MR 653950, https://doi.org/10.1007/BF02837283
  • Junjiro Noguchi, A higher-dimensional analogue of Mordell’s conjecture over function fields, Math. Ann. 258 (1981/82), no. 2, 207–212. MR 641826, https://doi.org/10.1007/BF01450536
  • [Par 1] A. N. Parshin, Algebraic curves over function fields. I, Izv. Akad. Nauk SSSR Ser. Mat. 32 (1968), no. 5, 1145-1170. MR 257086
  • [Par 2] A. N. Parshin, Quelques conjectures de finitude en géométrie diophantienne, Actes Congr. Internat. Math. 1 (1970), 467-471. MR 427323
  • [Se 2] J.-P. Serre, Courbes elliptiques de conducteur 11, Lectures delivered at the College de France 1984/85.
  • [Se 3] J.-P. Serre, Propriété galoisienne des points d'ordre fini des courbes elliptiques, Invent. Math. 15 (1972), 259-331. MR 387283
  • [Se 4] J.-P. Serre, Abelian l-adic representations and elliptic curves, Benjamin, New York, 1968. MR 263823
  • [Se 5] J.-P. Serre, Résumé des cours de 1984-1985, Annuaire du Collège de France, 1985.
  • [Sev] Francesco Seven, Sugli integrali abeliani riducibili, Rend. Accad. Lincei Ser. V 23 (1914), 581-587.
  • [Shaf] I. R. Shafarevich, Algebraic number fields, Proc. Internat. Congr. Math., Stockholm 1962, Institute Mittag-Liffler, Aljursholm, 1963, pp. 163-176; English transl., Amer. Math. Soc. Transl. (2) 31 (1963), 25-39. MR 202709
  • J. H. Silverman, Representations of integers by binary forms and the rank of the Mordell-Weil group, Invent. Math. 74 (1983), no. 2, 281–292. MR 723218, https://doi.org/10.1007/BF01394317
  • Séminaire sur les Pinceaux de Courbes de Genre au Moins Deux, Société Mathématique de France, Paris, 1981 (French). Astérisque No. 86 (1981) (1981). MR 642675
  • [Ta] J. Tate, Duality theorems in Galois cohomology over number fields, Proc. Internat. Congr. Math., 1962, pp. 288-295. MR 175892
  • Paul Vojta, A higher-dimensional Mordell conjecture, Arithmetic geometry (Storrs, Conn., 1984) Springer, New York, 1986, pp. 341–353. MR 861984
  • [Weyl] H. Weyl, Algebraic theory of numbers, Ann. of Math. Studies, no. 1, Princeton Univ. Press, Princeton, N. J., 1940. MR 2354
  • [Zar 1] J. G. Zarhin, Isogenies of abelian varieties over fields of finite characteristic, Mat. Sb. 95 (137) (1974), no. 3, 451-461. MR 354685
  • [Zar 2] J. G. Zarhin, A remark on endomorphisms of abelian varieties over function fields of finite characteristic, Izv. Akad. Nauk SSSR Ser. Mat. 38 (1974), no. 3, 477-480. MR 354689
  • [Zar 3] J. G. Zarhin, Finiteness theorem for isogenies of abelian varieties over function fields of finite characteristic, Funktsional. Anal. i Prilozhen. 8 (1974), no. 4, 31-34. MR 354684
  • Yu. G. Zarhin, A finiteness theorem for unpolarized abelian varieties over number fields with prescribed places of bad reduction, Invent. Math. 79 (1985), no. 2, 309–321. MR 778130, https://doi.org/10.1007/BF01388976

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 14Hxx, 14Kxx, 11Dxx, 00-01, 01-01, 01A65, 11-01, 11G05, 11G10, 11G15

Retrieve articles in all journals with MSC (1985): 14Hxx, 14Kxx, 11Dxx, 00-01, 01-01, 01A65, 11-01, 11G05, 11G10, 11G15


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1986-15430-3

American Mathematical Society